Alert archive / Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 18, NWS Blacksburg, VA

March 4, 20084 counties in Virginia; Caswell County, Rockingham County, Stokes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 4, 2008, 8:38 PM EST for 4 counties in Virginia; Caswell County, Rockingham County, Stokes County, North Carolina. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 4, 2008, 8:38 PM EST (01:38 UTC)
Expired
Mar 4, 2008, 9:45 PM EST
In force
67 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Caswell County, NC, Rockingham County, NC, Stokes County, NC, City of Danville, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 75 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 4, 9:20 PM ESTTSTM WND DMGMayfield, NCTREES DOWNED.
Mar 4, 9:24 PM ESTTSTM WND DMGDanville City, VAONE TREE DOWN ON THE SOUTH END OF TOWN. POWER LINES DOWN IN THE CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 4, 4:31 PM ESTTornado WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2008-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2008-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 050139
SVRRNK
NCC033-157-169-VAC089-141-143-590-050245-
/O.NEW.KRNK.SV.W.0018.080305T0138Z-080305T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
838 PM EST TUE MAR 4 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
  EASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA
  NORTHWESTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA
  CITY OF DANVILLE IN SOUTH CENTRAL VIRGINIA
  SOUTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA
  SOUTHERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
  SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 945 PM EST.

* AT 833 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM PRESTONVILLE TO GERMANTON TO 14 MILES SOUTHWEST OF
  GERMANTON...OR ALONG A LINE EXTENDING FROM SANDY RIDGE TO 7 MILES
  SOUTHWEST OF WALNUT COVE TO WINSTON-SALEM...AND MOVING NORTHEAST AT
  55 MPH. THIS LINE WILL INTERSECT ANOTHER BAND OF SHOWERS MOVING    
  INTO ROCKINGHAM COUNTY. THIS SHOULD ENHANCE THE SEVERE THREAT IN   
  NORTHERN ROCKINGHAM COUNTY FOR DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  WALNUT COVE...
  BELLEWS LAKE...
  STONEVILLE...
  INTELLIGENCE...
  EDEN...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3676 7917 3672 7918 3656 7935 3626 7956
      3624 8022 3626 8025 3667 8007 3660 7994
      3658 7978 3681 7950
TIME...MOT...LOC 0138Z 237DEG 50KT 3652 8002 3624 8013
          3611 8026

$$

WP
2 follow-up statements
000 
WWUS51 KRNK 050213
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 PM EST TUE MAR 4 2008

NCC169-VAC141-050223-
/O.CAN.KRNK.SV.W.0018.000000T0000Z-080305T0245Z/
STOKES NC-PATRICK VA-
913 PM EST TUE MAR 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PATRICK AND
EASTERN STOKES COUNTIES IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EST WEDNESDAY
MORNING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. A
TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 300 AM EST WEDNESDAY
MORNING FOR SOUTHWESTERN VIRGINIA.

LAT...LON 3676 7917 3672 7918 3649 7941 3626 7956
      3627 7989 3634 7992 3652 7979 3660 7994
      3658 7978 3681 7950
TIME...MOT...LOC 0213Z 237DEG 50KT 3678 7951 3649 7959
          3631 7968

$$

NCC033-157-VAC089-143-590-050245-
/O.CON.KRNK.SV.W.0018.000000T0000Z-080305T0245Z/
ROCKINGHAM NC-CASWELL NC-CITY OF DANVILLE VA-HENRY VA-PITTSYLVANIA 
VA-

913 PM EST TUE MAR 4 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EST
FOR THE CITY OF DANVILLE... SOUTHERN PITTSYLVANIA...SOUTHEASTERN
HENRY...NORTHWESTERN CASWELL AND ROCKINGHAM COUNTIES...

AT 910 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SWANSONVILLE TO OREGON HILL TO MONROETON...OR ALONG A
LINE EXTENDING FROM CALLANDS TO MAYFIELD TO REIDSVILLE...MOVING
NORTHEAST AT 55 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  LAWSONVILLE...RUFFIN...WESTOVER HILLS AND DRY FORK BY 920 PM EST...
  QUICK...PELHAM...DANVILLE CITY AND BLAIRS BY 925 PM EST...
  BETHEL AND GATEWOOD BY 930 PM EST...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3676 7917 3672 7918 3649 7941 3626 7956
      3627 7989 3634 7992 3652 7979 3660 7994
      3658 7978 3681 7950
TIME...MOT...LOC 0213Z 237DEG 50KT 3678 7951 3649 7959
          3631 7968

$$

WP
000 
WWUS51 KRNK 050253
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
953 PM EST TUE MAR 4 2008

NCC033-157-VAC089-143-590-050303-
/O.EXP.KRNK.SV.W.0018.000000T0000Z-080305T0245Z/
ROCKINGHAM NC-CASWELL NC-CITY OF DANVILLE VA-HENRY VA-PITTSYLVANIA VA-
953 PM EST TUE MAR 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF DANVILLE...
SOUTHERN PITTSYLVANIA...SOUTHEASTERN HENRY...NORTHWESTERN CASWELL AND
ROCKINGHAM COUNTIES EXPIRED AT 945 PM EST...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD MOVED EAST OUT 
OF THE AREA. THUS THE WARNING WAS ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3676 7917 3672 7918 3649 7941 3626 7956
      3627 7989 3634 7992 3652 7979 3660 7994
      3658 7978 3681 7950
TIME...MOT...LOC 0213Z 237DEG 50KT 3678 7951 3649 7959
          3631 7968

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 7:59 PM EST, 39 minutes earlier.

Area forecast discussion, Mar 4, 7:59 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
759 PM EST TUE MAR 4 2008

.SYNOPSIS...
STRONG LOW PRESSURE ENTERING WEST VIRGINIA WILL TRACK
NE THROUGH PA LATER THIS EVENING DRAGGING A STRONG COLD FRONT
THRU THE REGION TONIGHT. COOL HIGH PRESSURE WILL BUILD IN
WEDNESDAY THEN QUICKLY MOVE OFF THE COAST THURSDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
SEVERE WEATHER THREAT CONTINUES FOR THE AREA. ELIMINATING SOME SW
COUNTIES FROM SEVERE AND TORNADO WATCH.

ALREADY SENT EARLIER FLOOD WATCH TO COVER ISOLATED FLOOD POTENTIAL
MAINLY ALONG THE WESTERN SLOPES WHERE PERSISTENT LIGHT/MODERATE BAND
OF PRECIP CONTINUES. OTRW WAITING FOR COLD FRONT ACROSS EASTERN TN
TO START SLIDING ENE AS NEGATIVE TILT TAKES PLACE AND NOSE OF UPPER
JET ARRIVES. THIS SHOULD FINALLY HELP THE ONGOING LINES TO MERGE
INTO ONE AND THEN BOW NE ALLOWING AXIS OF HEAVY RAIN TO SHIFT EAST
TO THE BLUE RIDGE LATE THIS AFTERNOON REACHING THE PIEDMONT THIS
EVENING. SVR THREAT APPEARS TO BE LIMITED TO MORE EMBEDDED NATURE
CONVECTION AND MIXING DOWN OF HIGHER WINDS ALOFT PER LACK OF INSTAB
BUT GOOD DYNAMICS/WINDS. APPEARS BEST SHOT AT THE HEAVIEST RAINFALL
WILL BE 22-02Z WHEN BEST RH...PWATS...UPPER DIFFLUENCE AND THETA-E
RIDGING COINCIDE. THIS LITTLE CHANGE TO GOING POPS OVERNIGHT WITH
ANOTHER 1-3 INCHES OF RAIN POSSIBLE ESPCLY WEST. FRONT SHOULD PUSH
THRU AFTER MIDNIGHT WITH DRY PUNCH SCOURING OUT DEEP RH TO THE NE
BETWEEN 06Z-08Z. HOWEVER WRAP AROUND MOISTURE WILL QUICKLY RETURN IN
WAKE OF THE FRONT WITH POOL OF COLD 85H AIR CROSSING INTO THE NW
UPSLOPE AREAS AFTER MIDNIGHT. SINCE THE BOUNDARY LAYER STILL APPEARS
QUITE WARM THINK ANY -SHSN WILL BE DELAYED UNTIL ABOUT DAYBREAK SO
SLOWED DOWN MIX OVER A BIT. EXPECT QUICK SHOT OF COLD ADVECTION AND
SUBSIDENCE TO PRODUCE GUSTY WINDS OVERNIGHT BUT BELOW ADVISORY GIVEN
30-40 KT 850 MB JET. LEFT LOW TEMPS ON THE WARM SIDE OF MOS GIVEN
TRENDS OF LATE FOR MODELS TO BE TOO FAST WITH COLD ADVECTION.

SOME UPSLOPE -SHSN MAY LINGER EARLY WED OTRW DRIER AND SOMEWHAT
COOLER AS WEAK HIGH PRESSURE SLIDES IN FROM THE SW. THIS IN COMBO
WITH SUBSIDENCE AND DRIER AIR SHOULD PRODUCE MAINLY SUNNY SKIES BY
AFTERNOON UNDER DIMINISHING WINDS. GIVEN DRY WESTERLY FLOW STAYED ON
THE WARM SIDE OF MOS TEMPS ESPCLY EAST WHERE MORE DOWNSLOPE IN ORDER.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE WILL SKIRT THROUGH THE AREA WEDNESDAY NIGHT WITH GOOD
RADIATIONAL COOLING EXPECTED. THERE WILL BE SOME WEAK WARM AIR
ADVECTION ALOFT...THEREFORE RIDGES MAYBE 5-10F WARMER THAN THE
VALLEYS AND OUT EAST. ON THURSDAY...A WEAK FRONT WILL STALL WEST OF
THE APPALACHIANS. THIS SYSTEM MAY SQUEEZE OUT A FEW RAIN DROPS IN THE
GREENBRIER VALLEY THURSDAY AFTERNOON.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
THURSDAY NIGHT AND INTO FRIDAY IS STILL A QUESTIONABLE FORECAST AS
MODELS CONTINUE TO LACK CONTINUITY. HOWEVER...MODELS ARE SHOWING A
MORE BELIEVABLE SOLUTION WITH A DAMP COOL PERIOD. SHORT WAVES AND
WARM MOIST AIR TRACKING ALONG THE STALLED FRONT WILL GENERATE RAIN
THROUGH THE TENNESSEE AND THE SOUTHERN OHIO VALLEYS. A SURFACE WAVE
WILL BE TRACKING OUT OF THE GULF AND ALONG THE SOUTHEAST COAST. THE
TRACK OF THIS LOW STILL IN QUESTION WHETHER IT STAYS INLAND OR OFF
THE COAST. EITHER WAY...LIGHT RAIN FALLING AHEAD OF THIS SYSTEM AND
IN OUR AREA WILL CREATE AN INSITU WEDGE WITH THE WINDS BECOMING
NORTHEASTERLY. SURFACE TEMPERATURES AND BOUNDARY LAYER LOOKING WARM
ENOUGH TO HAVE JUST A COLD RAIN IN THE AREA. PRECIPITATION AMOUNTS
SHOULD REMAIN LIGHT WITH CONVECTION ALONG THE GULF. FRIDAY
NIGHT...THE SURFACE LOW WILL MOVE OFF THE NORTHEAST COAST WITH A
TRAILING UPPER LEVEL TROUGH IN THE MID WEST. WITH THE UPPER LEVEL
TROUGH AND DEW POINT FRONT WELL TO OUR WEST...LIGHT RAIN/DRIZZLE/FOG
WILL LIKELY PERSIST INTO SATURDAY MORNING. AS THE UPPER LEVEL TROUGH
SWINGS THROUGH THE REGION SATURDAY AFTERNOON...RAIN WILL LIKELY
CHANGE TO UPSLOPE SNOW SHOWERS AND CONTINUE INTO SATURDAY NIGHT.
HIGH PRESSURE AND ZONAL FLOW WILL KEEP THE REGION DRY SUNDAY. THE
NEXT FRONT COULD COME IN AS EARLY AS MONDAY BUT WITH A HIGH PRESSURE
ALONG THE GULF...PRECIPITATION AMOUNTS WILL BE LIGHT.

WITH RAIN AND INSITU WEDGE IN THE AREA...FRIDAY WILL LIKELY BE THE
COLDEST DAY OF THE EXTENDED. TEMPERATURES WILL MODERATE BACK TO
NORMAL THROUGH EARLY NEXT WEEK.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
FIRST LINE OF SHOWERS/TSTMS IS EXITING THE AREA AND CLEARING
DANVILLE AND LYNCHBURG...THOUGH THEY WILL STILL BE SEEING SHOWERS.
SECOND LINE OF SHOWERS/TSTMS JUST AHEAD OF THE FRONT. THESE WILL
BRING A PERIOD OF HEAVY RAIN AND POSSIBLY STRONG WIND GUSTS. I
HAVE TIMED THE PASSAGE OF THE LINE OF CONVECTION WITH A 2 HOUT
TEMPO GROUP IN THE TAFS. BEHIND THE FRONT...SOUTHWEST TO WEST
WINDS WILL GUST UP TO 30 KNOTS. ROA WILL LIKELY SEE SOME GUSTS TO
35 KNOTS. WINDS WILL DIMINISH MID MORNING ONWARD ON WEDNESDAY.

HIGH PRESSURE BUILDS IN FROM THE SW WEDNESDAY KEEPING VFR...UNTIL
THE NEXT COLD FRONT ARRIVES LATE THURSDAY NIGHT WITH IFR CIGS/VIS
POSSIBLE IN SNOW SHWS AT KLWB/KBLF FRIDAY. THE BEST CHANCE OF
PRECIPITATION WILL BE ACROSS THE WESTERN MOUNTAINS THURSDAY NIGHT
AND POSSIBLY AGAIN ON SATURDAY. VFR CONDITIONS SHOULD FOLLOW AGAIN
UNDER HIGH PRESSURE FOR SUNDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH UNTIL 4 AM EST WEDNESDAY FOR VAZ007-009-015.
NC...FLOOD WATCH UNTIL 4 AM EST WEDNESDAY FOR NCZ001-002-018.
WV...FLOOD WATCH UNTIL 4 AM EST WEDNESDAY FOR WVZ042-043-045.

&&

SYNOPSIS...JH
NEAR TERM...JH/RCS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JH/JJ
Hazardous weather outlook, Mar 4, 2:35 PM EST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EST TUE MAR 4 2008

VAZ014-018>020-022>024-033>035-045>047-059-051945-
MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-
235 PM EST TUE MAR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH
THE TENNESSEE AND OHIO VALLEYS WILL BRING A SLIGHT RISK OF SEVERE
THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING.
SOME STORMS ALONG THE COLD FRONT COULD PRODUCE DAMAGING STRAIGHT
LINE WINDS AND EVEN AN ISOLATED TORNADO. LOCALIZED FLOODING FROM
HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ011>013-WVZ044-051945-
GILES-WYTHE-PULASKI-MONROE-
235 PM EST TUE MAR 4 2008

...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 8 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH
THE TENNESSEE AND OHIO VALLEYS WILL BRING A SLIGHT RISK OF SEVERE
THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING.
SOME STORMS ALONG THE COLD FRONT COULD PRODUCE DAMAGING STRAIGHT
LINE WINDS AND EVEN AN ISOLATED TORNADO. LOCALIZED FLOODING FROM
HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WVZ042-043-045-051945-
MERCER-SUMMERS-GREENBRIER-
235 PM EST TUE MAR 4 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 8 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH
THE TENNESSEE AND OHIO VALLEYS WILL BRING A SLIGHT RISK OF SEVERE
THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING.
SOME STORMS ALONG THE COLD FRONT COULD PRODUCE DAMAGING STRAIGHT
LINE WINDS AND EVEN AN ISOLATED TORNADO. LOCALIZED FLOODING FROM
HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ010-051945-
BLAND-
235 PM EST TUE MAR 4 2008

...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 8 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH
THE TENNESSEE AND OHIO VALLEYS WILL BRING A SLIGHT RISK OF SEVERE
THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING.
SOME STORMS ALONG THE FRONT COULD PRODUCE DAMAGING STRAIGHT LINE
WINDS AND EVEN AN ISOLATED TORNADO. LOCALIZED FLOODING FROM HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ007-009-051945-
TAZEWELL-SMYTH-
235 PM EST TUE MAR 4 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 8 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH
THE TENNESSEE AND OHIO VALLEYS WILL BRING A SLIGHT RISK OF SEVERE
THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING.
SOME STORMS ALONG THE FRONT COULD PRODUCE DAMAGING STRAIGHT LINE
WINDS AND EVEN AN ISOLATED TORNADO. LOCALIZED FLOODING FROM HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ003-019-VAZ017-032-051945-
SURRY-WILKES-FLOYD-PATRICK-
235 PM EST TUE MAR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH
THE TENNESSEE AND OHIO VALLEYS WILL BRING A MODERATE RISK OF SEVERE
THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING.
SOME STORMS ALONG THE FRONT COULD PRODUCE DAMAGING STRAIGHT LINE
WINDS AND EVEN AN ISOLATED TORNADO.

FLOODING COULD ALSO BECOME AN ISSUE THIS EVENING AS HEAVY
RAINFALL ASSOCIATED WITH THE FRONT MOVES THROUGH. A FLOOD WATCH
MAY BE NEEDED IN THIS AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ016-051945-
CARROLL-
235 PM EST TUE MAR 4 2008

...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 8 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH
THE TENNESSEE AND OHIO VALLEYS WILL BRING A MODERATE RISK OF SEVERE
THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING.
SOME STORMS ALONG THE FRONT COULD PRODUCE DAMAGING STRAIGHT LINE
WINDS AND EVEN AN ISOLATED TORNADO.

FLOODING COULD ALSO BECOME AN ISSUE THIS EVENING AS HEAVY
RAINFALL ASSOCIATED WITH THE FRONT MOVES THROUGH. A FLOOD WATCH
MAY BE NEEDED IN THIS AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001-002-018-051945-
ASHE-ALLEGHANY NC-WATAUGA-
235 PM EST TUE MAR 4 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH
THE TENNESSEE AND OHIO VALLEYS WILL BRING A MODERATE RISK OF SEVERE
THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING.
SOME STORMS ALONG THE FRONT COULD PRODUCE DAMAGING STRAIGHT LINE
WINDS AND EVEN AN ISOLATED TORNADO.

FLOODING COULD ALSO BECOME AN ISSUE THIS EVENING AS HEAVY
RAINFALL ASSOCIATED WITH THE FRONT MOVES THROUGH. A FLOOD WATCH
MAY BE NEEDED IN THIS AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ015-051945-
GRAYSON-
235 PM EST TUE MAR 4 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 8 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH
THE TENNESSEE AND OHIO VALLEYS WILL BRING A MODERATE RISK OF SEVERE
THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING.
SOME STORMS ALONG THE FRONT COULD PRODUCE DAMAGING STRAIGHT LINE
WINDS AND EVEN AN ISOLATED TORNADO.

FLOODING COULD ALSO BECOME AN ISSUE THIS EVENING AS HEAVY
RAINFALL ASSOCIATED WITH THE FRONT MOVES THROUGH. A FLOOD WATCH
MAY BE NEEDED IN THIS AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ004>006-020-VAZ043-044-058-051945-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX-
235 PM EST TUE MAR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH
THE TENNESSEE AND OHIO VALLEYS WILL BRING A MODERATE RISK OF
SEVERE THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS
EVENING. SOME STORMS ALONG THE COLD FRONT COULD PRODUCE DAMAGING
STRAIGHT LINE WINDS AND EVEN AN ISOLATED TORNADO. LOCALIZED
FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Mar 4, 7:43 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 PM EST TUE MAR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLOOD            1 S SEVEN DEVILS        36.14N 81.81W
03/04/2008                   WATAUGA            NC   PUBLIC

            WATAUGA RIVER BRIDGE BETWEEN SEVIN DEVILS AND GRANDFATHER
            MOUNTAIN HAS WATER RUNNING OVER IT ABOUT ONE FOOT DEEP.
            RIVER IS WELL OUT OF ITS BANKS.

&&

SK
Local storm report, Mar 4, 7:52 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
752 PM EST TUE MAR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND DMG     2 E WILLIS              36.85N 80.45W
03/04/2008                   FLOYD              VA   PUBLIC

            SEVERAL PINE TREES DOWN AND MINOR ROOF DAMAGE TO HOUSE.
            MEASURED 50 MPH GUST.

&&

SK
Local storm report, Mar 4, 7:56 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
756 PM EST TUE MAR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     5 N HILLSVILLE          36.84N 80.73W
03/04/2008  M59 MPH          CARROLL            VA   AMATEUR RADIO

&&

SK
Local storm report, Mar 4, 8:02 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
802 PM EST TUE MAR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     ELKIN                   36.26N 80.85W
03/04/2008                   SURRY              NC   PUBLIC

            12 INCH DIAMETER TREE DOWN IN PERSONS YARD

&&

JJACKSON
Local storm report, Mar 4, 8:36 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
836 PM EST TUE MAR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     6 NW WILKESBORO         36.20N 81.24W
03/04/2008                   WILKES             NC   AMATEUR RADIO

            TREES DOWN AND ROAD COVERED WITH PIECES OF TREES. POWER
            OUT IN MILLERS CREEK AREA.

&&

SK
Local storm report, Mar 4, 8:38 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
838 PM EST TUE MAR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     NON-TSTM WND DMG 5 NE PULASKI            37.10N 80.74W
03/04/2008                   PULASKI            VA   TRAINED SPOTTER

            SEVERAL TREES DOWN, TOWN OF NEWBERN

0815 PM     TSTM WND DMG     2 S STUART              36.60N 80.28W
03/04/2008                   PATRICK            VA   AIRPLANE PILOT

            ROUTE 8 SOUTH, METAL BUILDING BLOWN DOWN

0815 PM     TSTM WND DMG     MEADOWS OF DAN          36.73N 80.42W
03/04/2008                   FLOYD              VA   PUBLIC

            NUMEROUS TREES DOWN

&&

JWHITE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 7:11 PM ESTSevere Thunderstorm WarningRNKCarroll, Floyd, Grayson, Patrick, Pulaski, Wythe and 1 more49 min
Mar 4, 7:33 PM ESTSevere Thunderstorm WarningRNKFloyd, Franklin, Henry, Patrick, City of Martinsville42 min
Mar 4, 7:51 PM ESTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, Craig, Floyd, Franklin and 8 more54 min
Mar 4, 8:15 PM ESTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Campbell, Franklin, Henry and 4 more60 min
Mar 4, 8:18 PM ESTAreal Flood AdvisoryRNKFranklin, Montgomery, Roanoke, City of Roanoke, City of Salem3 hr
Mar 4, 8:22 PM ESTTornado WarningRNKBedford, Campbell, Franklin, Henry, Pittsylvania23 min
Mar 4, 8:47 PM ESTSevere Thunderstorm WarningRNKAlleghany, Bath, Bedford, Botetourt, Craig, Roanoke and 4 more50 min
Mar 4, 9:07 PM ESTSevere Thunderstorm WarningRNKAmherst, Rockbridge, City of Buena Vista23 min
Mar 4, 9:40 PM ESTAreal Flood WarningRNKBland7 hr
Mar 4, 9:41 PM ESTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham, Campbell, Charlotte, Halifax and 2 more46 min
Mar 4, 9:55 PM ESTAreal Flood WarningRNKSmyth, Tazewell10 hr
Mar 4, 10:47 PM ESTAreal Flood WarningRNKBath7 hr
Mar 4, 7:37 PM ESTSevere Thunderstorm WarningRNKSurry, Wilkes, Yadkin23 min
Mar 4, 9:45 PM ESTAreal Flood WarningRNKWatauga3 hr
Mar 5, 12:44 AM ESTAreal Flood WarningRNKWatauga7 hr
Mar 5, 7:47 AM ESTAreal Flood WarningRNKWatauga4 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2008Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.